Preretinal haemorrhages: an unusual manifestation of intravitreal amikacin toxicity

Aust N Z J Ophthalmol. 1999 Dec;27(6):435-6. doi: 10.1046/j.1440-1606.1999.00264.x.

Abstract

Purpose: To report a case with multiple preretinal haemorrhages after intravitreal amikacin.

Method: A 58-year-old patient developed postoperative endophthalmitis following a routine extracapsular cataract extraction in his left eye. He received two intravitreal injections of cephazoline (2.25 mg) and amikacin (0.4 mg), given 48 h apart.

Results: The patient presented to us with large preretinal haemorrhages at the posterior pole. Multiple large areas of blocked fluorescence were seen on fundus fluorescein angiography.

Conclusion: Widespread posterior pole preretinal haemorrhages may be an unusual manifestation of intravitreal amikacin toxicity.

Publication types

  • Case Reports

MeSH terms

  • Amikacin / adverse effects*
  • Anti-Bacterial Agents / adverse effects*
  • Cataract Extraction / adverse effects
  • Endophthalmitis / drug therapy
  • Endophthalmitis / etiology
  • Fluorescein Angiography
  • Fundus Oculi
  • Humans
  • Injections
  • Male
  • Middle Aged
  • Retinal Hemorrhage / chemically induced*
  • Retinal Hemorrhage / diagnosis
  • Visual Acuity
  • Vitreous Body

Substances

  • Anti-Bacterial Agents
  • Amikacin